Anyone else here with Vasculitis related heart conditions ?

Hi everyone,

I had a heart attack just over two years ago and luckily the heart consultant had the foresight to drag in a whole raft of other specialists to work out why. Eventually the Rheumatologist diagnosed HUV and began treatment with steroids and immunosuppressants.

Initially after the MI I suffered from heart failure, anaemia and had a couple of SVTs but as the Vasculitis came under control things generally improved. However I've just started having SVTs again and am keen to understand why and what I might be able to do about it.

So, is there anyone else here with Vasculitis related heart problems ? Any ideas about treatments (especially for SVTs) or problems with steroids / immunosuppressants causing further heart problems ?

Thanks for your time,

Richard.

14 Replies

oldestnewest
  • HUV is an extremely rare type of Vasculitis Richard. Has your Rheumatologist treated anyone else with HUV?

    John

  • Hi John.

    Yes I'm aware HUV is pretty rare although I have found a few other people with it on the facebook groups and here.

    Not sure if my Rheumatologist has treated HUV before. He certainly knows Vasculitis in general as I was chatting to a Behcets sufferer in the waiting room just before my appointment the other day.

    Some discussion on facebook seems to indicate that Mycophenelate may be an influencing factor on heart conditions (particularly for issues with increased heartrate). I'd be loath to reduce my dose and have the Vasculitis return but I'm hoping to see a cardiologist soon and will pose the question.

    Cheers,

    Richard.

  • Yes I had some heart problems, when I first 'got' vasculitis and recetly it seems I may have had some more. I won't bore you with the details but I'm on dialysis but a recent echo-cardiagram showed a possible problem. No-one is sure if it is long-standing, or not. I can go into more detail, if you think it would be helpful, let me know.

    In the mean time I hope you remain as well as possible.

    Good luck

    AndrewT

  • Hi Andrew,

    Yes, it would be interesting to hear how Vasculitis affected your heart. For me it was primarily the heart attack. But I'm becoming concerned that some of the Vasculitis meds I'm on, such as Pred and Mycophenolate, may be impacting my heart condition.

    I've heard that some Vasculitis conditions such as HUV can cause heart problems other than blockages, possibly with valves etc. But other than the MI I don't think I'm affected so far.

    Cheers,

    Richard.

  • Hi I've got takayasus and five weeks ago I had to have an aortic valve replacement. It was leaking badly because of aortitis. Caused by the vasculitis. I've been going to Hammersmith hospital in London since 2001. I've been on Prednisolone since 1997. Nothing else works for me. I've tried all the drugs. Lou

  • Hi Lou.

    Sorry to hear that you've had heart valve problems but hopefully the replacement valve surgery went well and you're recovering from the op.

    I went to a showcase event at the Imperial BRC at Hammersmith recently. The work they do there is very impressive. I had a chat to one of the cardiac consultants who told me all about the research they do into valves and pacemakers. I suspect you're being seen by some of the best in the country :)

    Regarding the meds, since I first posted this we've decided that the Mycophenolate and Pred are probably not causing problems for my heart. I tend to get transient palpitations now rather than full blown SVTs which is an improvement. And since they've worked really well at controlling the Vasculitis I'm in no rush to come off them either :)

    All the best,

    Richard.

  • It would be interesting to me to find out more about HUV. If you would like to share your your details my email address is jandsmills@btinternet.com. Thank you John

  • Hi John,

    Yes, happy to share my experience with HUV. I'll drop you an email shortly.

    Richard.

  • I don't know if this will help but anyway.......They are unsure if my heart condition occured at the time of my vasculitis, or not. It is not a problem with the 'tubing', the angiogram was completly clear. I do not need any 'support' ie pacemakers etc.

    Sorry if this is not much help; hasn't done me much good either! I'll 'let you know' if the position changes. In the mean time good luck.

    AndrewT.

  • Thanks for the details Andrew. My heart condition was definitely tubing. They reckon inflamation of the arteries led to a clot forming a blockage and thus the MI.

    But I have heard that Vasculitis can also contibute to heart valve problems. Must admit I don't know much about this though.

    Cheers,

    Richard.

  • Hello there, my husband was diagnosed with WG nearly a year ago and as part of the ongoing checks on him, he recently had an Angiogram which found multiple blockages in his arteries. He was kept in hospital and has now had a triple bypass. He now has some fluid round his heart which is due to inflammation and is being monitored.

    It's difficult to know if this has any connection with his WG and as we live in France, the language sometimes causes difficulties too.

    We're back to the UK permanently soon, so maybe we'll be able to establish if there's a link.

    Best wishes

  • Hi Nadine,

    I suspect the difficulty with heart problems is that they can normally be attributed to family history, diet, drinking, smoking, all the classic risk factors. I don't really have any of these risk factors but even so the Cardiologists say that it's not unheard of for low risk people to have heart attacks. However my Rheumatologists were pretty confident that the Vasculitis inflammed arteries led to a pre-disposition to clots and blockages forming.

    But hopefully your husband's surgery will have pre-empted this and prevented any damage to his heart and given time the fluid will clear. Following my heart attack and surgery I also had fluid and heart failure so I know how it can make for a slow recovery. But as long as your doctors are on the ball, and presumably treating him with diuretics and/or other appropriate heart conditioning drugs, things should improve.

    All the best,

    Richard.

  • Hi Richard/Everyone,

    My heart problem diagnosis was what was led to me being diagnosed with Churg Strauss in 2008.

    Cutting a (very!) long story short I was admitted to hosp as an emergency where they found my heart rate was very low (24%). After an angiogram which showed my heart was as clean as a whistle (thank goodness or I wouldn't be here now) the docs got my family together so they could say goodbye to me as they had no clue what was happening to me or why.

    However fate intervened and the cardiac consultant in charge "thought outside the box" and came up with the diagnosis of Vasculitis (which was affecting the sac covering my heart and preventing it from beating properly - pericarditis) and started steroid treatment immediately. Suffice it to say, he is my hero and I owe my life to him.

    The rest is history, as the saying goes.

    The heart meds I'm on are 10mg of Bisolprolol and 5mg of Ramipril per day currently. I don't have any family history of heart problems and I am certainly having more problems with this issue than with the CSS itself.

    In the early days I had a very hard time coping with my heart symptoms whilst the doctors played about with my medication. I'm still suffering really and despair of ever feeling anywhere near "normal" (whatever that is).

  • Hi,

    Sorry to hear that you're still suffering. I'm not back to 'normal' myself and doubt I'll improve much more now. But I'm grateful for where I am compared to two years ago when I was struggling with heart failure.

    I assume you're still seeing a cardiologist ? I've been lucky that the local BHF heart failure nurse has continued to see me every now and again to check my meds, catch up with any trips to A&E and liase with the Cardiologists if necessary.

    But like you, I had simillar issues with adjusting the heart meds. I have a fairly slow pulse and a very low BP so getting the doses right has been tricky. Under the guidance of the BHF nurse we've settled on 7.5mg of Bisoprolol and the full whack of 10mg of Ramipril. At these levels I can function without blacking out whenever I get up :)

    Are you still on steroids and/or immunosuppressants ? I'm down to a maintenance dose of 5mg Pred but still take 3g of Mycophenolate a day. Talking to other folk on the Facebook group it seems that Mycophenolate is known to cause a raised heartbeat although personally I don't notice any problems. And anyway I think Mycophenolate is the prefered alternative to Cyclophosphamide for controlling Vasculitis, since the latter is not good for heart conditions.

    The other thing I've picked up from the Facebook group is the use of Ivabradine to reduce heart rate without reducing blood pressure. However I think it's mainly used to treat angina and isn't suitable if like me you have a low heart rate anyway. It also doesn't have the benefits that beta blockers like Bisoprolol have when it comes to controlling SVTs and other arrhythmias.

    All the best,

    Richard.

You may also like...